Kansas, 2005

Hail and Damaging Winds in Kansas, May 21 to 23, 2005

May 21 to 23, 2005 · NWS ICT · 53 events in 11 counties and zones

49 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 21, 6:34 PM CST, 45 minutes earlier.

Area forecast discussion, May 21, 6:34 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SAT MAY 21 2005

.UPDATE...
A FEW STORMS HAVE DEVELOPED ALONG A WEAK FRONTAL BOUNDARY IN CENTRAL
KANSAS WHERE CONVECTIVE TEMPERATURES WERE REACHED LATE THIS
AFTERNOON. IT APPEARS AS IF THESE STORMS ARE HAVING A DIFFICULT TIME
ESTABLISHING GOOD UPDRAFTS. IT IS ALSO APPARENT THAT THESE STORMS
ARE LOW PRECIPITATION MAKERS DUE TO WIDE TEMPERATURE/DEWPOINT
SPREADS. IN FACT, WE MADE A FEW CALLS TO SOME OBSERVERS THAT WERE
AFFECTED BY THESE CELLS AND THEY WERE NOT PRODUCING ANY RAIN. IF
THESE STORMS CAN ESTABLISH A GOOD UPDRAFT AS THEY MOVE EAST THEY
COULD PRODUCE SOME DAMAGING WIND GUSTS DUE TO GOOD DIRECTIONAL AND
SPEED SHEAR ACCORDING TO HILLSBORO PROFILER. IF THESE STORMS CAN MAINTAIN
DURING THE NEXT COUPLE OF HOURS. CORFIDI VECTORS COULD TAKE THEM
INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING WHERE
THE BETTER MOISTURE WILL BE IN PLACE. WE WILL ALSO HAVE TO WATCH
NORTHEAST KANSAS FOR POTENTIAL CONVECTION THIS EVENING, BUT THIS
ENVIRONMENT STILL IS CAPPED.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT SAT MAY 21 2005/

.DISCUSSION...

CONCERNS TONIGHT ARE PRECIP, IF ANY AND THEN CHANCES MIDWEEK.

THIS EVE-TNGT:
WARM TEMPS ALOFT HAVE LEAD TO A PRETTY SUBSTANTIAL CAPPING INVERSION
ACROSS MOST OF CEN/SRN KS, WITH CAP WEAKEST NORTHEAST OF THE AREA.
LOTS OF MOISTURE/INSTABILITY IN THE LOW LAYERS HAS LEAD TO A RATHER
HUMID AIRMASS IN PLACE ACROSS THE AREA.  BUT WITH CAP HOLDING TIGHT
AND LACK OF ANY SIGNIFICANT FORCING TO HELP DESTABILIZE THINGS, TSRA
CHANCES LOOK TO BE SLIM FOR AREAS SOUTHWEST OF I-135. DO EXPECT
CONVECTION TO GET GOING FURTHER NORTHEAST OF THE AREA IN ERN NEB,
WITH AN MCS PROPAGATING S/SE INTO NORTHEAST KS.  THIS MCS CHANCE
ALSO LOOKS TO STAY NORTHEAST OF THE AREA, POSSIBLY CLIPPING THE
ERN/SERN EDGE OF KS BY MORNING AS MAIN COLD FRONTAL BOUNDARY PUSHES
ACROSS THE AREA, SO WILL KEEP A LOW POP IN AREAS MAINLY EAST OF THE
FLINT HILLS IN CASE CAP WEAKENS ENOUGH FOR ANYTHING TO GET GOING.

SUN-MON:
FRONTAL BOUNDARY SLOWS DOWN OR STALLS OVER SERN KS EARLY SUN.
COULD SEE SOME LINGERING SHRA/TSRA IN SERN KS ALONG THIS BOUNDARY
DURING THE AFTN HOURS, BUT THIS CHANCE WILL QUICKLY END AS BOUNDARY
SAGS A LITTLE FURTHER SOUTH INTO OK. LOTS OF INSTABILITY FOR A SHORT
LIVED SVR CHANCE.

SO WILL END PRECIP CHANCES ACROSS THE AREA SUN EVE INTO MON, AS
WEAK RIDGING MOVES ACROSS THE AREA IN THE NW ZONAL FLOW.

LOTS OF MODEL DIFFERENCES STARTING MON NIGHT AS BOUNDARY BECOMES
QUASI-STATIONARY JUST SOUTH OF THE KS/OK BORDER, WITH UPSLOPE FLOW
NORTH OF THE BOUNDARY LEADING TO SOME KIND OF MCS ACTIVITY IN NW/WRN
KS. GFS TRIES TO BRING SOME OF THIS ACTIVITY INTO CEN KS EARLY TUE,
BUT LOTS OF UNCERTAINTIES IN THIS WITH NAM KEEPING THINGS SW OF THE
AREA. HARD TO GRASP ON ANY ONE SOLUTION, SO WILL KEEP THIS TIME
FRAME DRY FOR NOW.

TUE-THU:
TOUGH FORECAST PERIOD IN THE MID WEEK PERIOD. MED RANGE MODELS IN
FAIRLY GOOD AGREEMENT, WITH ZONAL FLOW IN THE UPPER LEVELS. BUT THE
BIG ISSUE IS THE PLACEMENT OF THE LOW LEVEL MOISTURE AND THERMAL
GRADIENT EXPECTED TO BE ACROSS SRN PORTIONS OF KS.  MODELS SEEM TO
SUGGEST THAT GRADIENT WILL BE ROUGHLY LOCATED ALONG THE KS/OK
BORDER, WHICH WILL LEAD TO NOCTURNAL CONVECTION ALONG OR NORTH OF
THIS BOUNDARY BOTH TUES AND WED NIGHT AS LOW LEVEL JET INCREASES.
SO WILL PLACE 30-35 CHANCE POPS IN SRN SECTIONS OF KANSAS, EACH
NIGHT.  GFS/ECMWF SEEMS TO PUSH THE BOUNDARY FURTHER SOUTH WITH EACH
NIGHTS CONVECTION, SO WILL END POPS FOR THU WITH WEAK RIDGING ACROSS
KS. TEMPS AND CLOUDS WILL BE VERY DEPENDENT ON CLOUDS/MCS ACTIVITY,
SO ADJUSTED MAX TEMPS DOWN SOME TO REFLECT THIS.

FRI-SAT:
END OF THE EXTENDED IS RATHER UNCERTAIN AS MED RANGE MODELS NOT
HANDLING THIS TIME FRAME VERY WELL.  GFS HINTS THAT BOUNDARY MAY
DRIFT BACK NORTH DURING THIS FRAME, LEADING TO MORE NOCTURNAL
CONVECTION.  WILL INSERT A LOW POP FOR FRI NIGHT FOR MAINLY
CONSISTENCY SAKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  84  61  86 /  10  10  10  10
HUTCHINSON      68  83  60  85 /  10  10  10  10
NEWTON          69  82  61  85 /  20  10  10  10
ELDORADO        69  82  61  85 /  20  20  10  10
WINFIELD-KWLD   70  85  61  86 /  10  20  10  10
RUSSELL         65  83  58  86 /  10  10   5  10
GREAT BEND      65  83  58  87 /  10  10  10  10
SALINA          67  82  59  84 /  20  10   5  10
MCPHERSON       68  82  60  84 /  20  10  10  10
COFFEYVILLE     70  84  60  84 /  20  30  10  10
CHANUTE         69  82  60  83 /  30  30  10  10
IOLA            69  81  60  82 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/KETCHAM
Hazardous weather outlook, May 21, 5:59 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SAT MAY 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
659 PM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL KANSAS
MAINLY SOUTHEAST OF A RUSSELL TO LINCOLN LINE DURING THE EARLY
EVENING. A STORM OR TWO MAY BECOME SEVERE AND PRODUCE DAMAGING WIND
GUSTS TO 60 MPH. MORE THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
EVENING IN NORTHEAST KANSAS, THEN EXPAND AND MOVE SOUTH INTO
SOUTHEAST KANSAS LATE THIS EVENING OR SHORTLY AFTER MIDNIGHT. THE
MAIN AREA OF CONCERN WILL BE ALONG OR EAST OF THE FLINT HILLS FROM
SALINA TO INDEPENDENCE. ANY STORMS THAT CAN DEVELOP DURING THE
OVERNIGHT HOURS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING, MAINLY SOUTH OF HIGHWAY
400.  THE THREAT OF THUNDERSTORMS WILL PERSIST ALL DAY ALONG THE
KANSAS OKLAHOMA BORDER.  THE STORMS COULD BE SEVERE ALONG THE
OKLAHOMA BORDER IN THE AFTERNOON.

THE WEATHER PATTERN FOR TUESDAY THROUGH THURSDAY SUGGESTS SOME
POSSIBILITY OF THUNDERSTORMS VIRTUALLY EVERY NIGHT.  WARM AIR AND
MOISTURE RETURNING NORTH WILL RESULT IN A STATIONARY FRONT SOMEWHERE
ACROSS THE PLAINS DURING THE WEEK.  THUNDERSTORMS WILL LIKELY
DEVELOP AND TRACK ALONG THIS FRONT DURING THE EVENING AND OVERNIGHT
HOURS. AT THIS POINT, THERE APPEARS TO BE A SLIGHTLY BETTER CHANCE
OF THUNDERSTORMS ON WEDNESDAY.  WHILE SEVERE WEATHER IS LIKELY
SOMETIME DURING THE WEEK, IT IS DIFFICULT TO DELINEATE THE THREAT,
AREAS OR TIMING AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT EAST OF A LINE
FROM SALINA TO CHANUTE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/KETCHAM/COX

In the hours before

Special weather statement, May 21, 6:01 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT SAT MAY 21 2005

KSZ048-220030-
ELLSWORTH-
701 PM CDT SAT MAY 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ELLSWORTH...AND MOVING
SOUTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Special weather statement, May 21, 6:22 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT MAY 21 2005

KSZ048-220045-
ELLSWORTH-
722 PM CDT SAT MAY 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH COUNTY...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LORRAINE...OR 8 MILES SOUTHWEST
OF ELLSWORTH...AND MOVING SOUTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Special weather statement, May 21, 6:49 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SAT MAY 21 2005

KSZ048-050-220115-
ELLSWORTH-RICE-
749 PM CDT SAT MAY 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND RICE COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENESEO...OR 15 MILES SOUTH OF ELLSWORTH...
AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON

The radar

The Wichita radar (KICT), 116 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

49 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rice

When
May 21, 7:19 PM CST
Where
Rice County, 5 mi SSW of Frederick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -98.300

Hail, Rice

When
May 21, 7:25 PM CST
Where
Rice County, 5 mi N of Chase
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -98.350

Hail, Rice

When
May 21, 7:53 PM CST
Where
Rice County, 7 mi N of Lyons
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -98.200

Hail, Rice

When
May 21, 8:02 PM CST
Where
Rice County, 4 mi NNE of Lyons
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.167

Thunderstorm Wind, Rice

When
May 21, 8:11 PM CST
Where
Rice County, 4 mi NNE of Lyons
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.167

Large motorcycle blown over.

Hail, Rice

When
May 21, 8:12 PM CST
Where
Rice County, 5 mi NNW of Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.233

Hail, Rice

When
May 21, 8:15 PM CST
Where
Rice County, Lyons
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.200

Hail, Rice

When
May 21, 8:22 PM CST
Where
Rice County, 1 mi SE of Lyons
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -98.183

Damage?

Hail, Rice

When
May 21, 8:23 PM CST
Where
Rice County, Lyons
Measured
2.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.200

A 2nd dealership sustained damage to only 3 vehicles. As was the case 1 mile southeast of Lyons, damage was limited due to the sparse number of hailstones achieving the 2.75 inch diameter. (Narrative courtesy of Lyons Daily News.)

Hail, Rice

When
May 21, 8:26 PM CST
Where
Rice County, 1 mi SE of Lyons
Measured
2.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -98.183

A total of 35 vehicles damaged at a dealership. Of this total, 18 were 2005 models. One car sustained a broken windshield. Damage was limited due to the sparse number of hailstones achieving the 2.75 inch diameter. (Narrative courtesy of Lyons Daily News.)

Thunderstorm Wind, McPherson

When
May 21, 8:50 PM CST
Where
McPherson County, 7 mi WSW of Inman
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.200, -97.883

Downed large limbs.

Hail, Rice

When
May 21, 9:14 PM CST
Where
Rice County, 4 mi NNE of Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.167

Hail, Rice

When
May 22, 9:14 PM CST
Where
Rice County, 4 mi NNE of Lyons
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -98.167

Hail, Butler

When
May 22, 9:50 PM CST
Where
Butler County, 3 mi SW of Augusta
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -97.017

Hail, Butler

When
May 22, 9:55 PM CST
Where
Butler County, 3 mi S of Rose Hill
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -97.133

Hail, Butler

When
May 22, 9:55 PM CST
Where
Butler County, 1 mi S of Augusta
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -96.983

Hail, Butler

When
May 22, 9:55 PM CST
Where
Butler County, 2 mi S of Leon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -96.783

Hail, Butler

When
May 22, 9:55 PM CST
Where
Butler County, 3 mi SSW of Douglass
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.483, -97.033

Hail, Wilson

When
May 22, 10:03 PM CST
Where
Wilson County, 5 mi SSE of Coyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -95.867

Hail, Butler

When
May 22, 10:09 PM CST
Where
Butler County, 1 mi W of Douglass
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -97.033

Hail, Cowley

When
May 22, 10:12 PM CST
Where
Cowley County, 6 mi NE of Udall
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -97.033

Hail, Elk

When
May 22, 10:14 PM CST
Where
Elk County, 5 mi S of Howard
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -96.267

Hail, Butler

When
May 22, 10:15 PM CST
Where
Butler County, Douglass
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -97.017

Hail, Elk

When
May 22, 10:15 PM CST
Where
Elk County, 5 mi W of Howard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.350

Hail, Elk

When
May 22, 10:18 PM CST
Where
Elk County, 5 mi W of Howard
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.350

Hail, Neosho

When
May 22, 10:18 PM CST
Where
Neosho County, 3 mi S of Erie
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -95.250

Hail, Butler

When
May 22, 10:30 PM CST
Where
Butler County, El Dorado
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.867

Hail, Butler

When
May 22, 10:31 PM CST
Where
Butler County, El Dorado
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.867

Hail, Neosho

When
May 22, 10:34 PM CST
Where
Neosho County, 5 mi NNW of Thayer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -95.517

Hail, Elk

When
May 22, 10:40 PM CST
Where
Elk County, Moline
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.300

Unspecified number of vehicles damaged with windows broken out of homes, businesses and vehicles. (Narrative courtesy of Independence Daily Reporter.)

Hail, Butler

When
May 22, 10:40 PM CST
Where
Butler County, 3 mi E of El Dorado
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.817

Hail, Butler

When
May 22, 10:42 PM CST
Where
Butler County, 3 mi E of El Dorado
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.817

Hail, Harvey

When
May 22, 10:42 PM CST
Where
Harvey County, 4 mi W of Halstead
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -97.583

Hail, Butler

When
May 22, 10:46 PM CST
Where
Butler County, 3 mi E of El Dorado
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.817

Hail, Elk

When
May 22, 10:46 PM CST
Where
Elk County, Elk Falls
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -96.183

Hail, Cowley

When
May 22, 10:50 PM CST
Where
Cowley County, Cambridge
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.317, -96.667

Hail, Cowley

When
May 22, 11:02 PM CST
Where
Cowley County, Atlanta
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.433, -96.767

Hail, Harvey

When
May 22, 11:04 PM CST
Where
Harvey County, 5 mi S of Halstead
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -97.517

Hail, Cowley

When
May 22, 11:08 PM CST
Where
Cowley County, 1 mi S of Atlanta
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -96.767

Hail, Butler

When
May 22, 11:20 PM CST
Where
Butler County, 1 mi SW of El Dorado
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.800, -96.883

Hail, Sedgwick

When
May 22, 11:20 PM CST
Where
Sedgwick County, Valley Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -97.367

Hail, Harvey

When
May 22, 11:36 PM CST
Where
Harvey County, 2 mi S of Halstead
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -97.517

Hail, Sedgwick

When
May 22, 11:50 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Hail, Butler

When
May 22, 11:58 PM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -97.133

Hail, Chautauqua

When
May 22, 11:58 PM CST
Where
Chautauqua County, Elgin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -96.283

Hail, Butler

When
May 22, 11:59 PM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -97.133

Hail, Butler

When
May 23, 12:04 AM CST
Where
Butler County, Elbing
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -97.133

Hail, Sedgwick

When
May 23, 12:05 AM CST
Where
Sedgwick County, 2 mi N of Park City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -97.317

Hail, Sedgwick

When
May 23, 12:11 AM CST
Where
Sedgwick County, Park City
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.317

Hail, Sedgwick

When
May 23, 12:12 AM CST
Where
Sedgwick County, Park City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.317

Thunderstorm Wind, Cowley

When
May 23, 12:15 AM CST
Where
Cowley County, Udall
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -97.117

Thunderstorm Wind, Montgomery

When
May 23, 12:15 AM CST
Where
Montgomery County, Coffeyville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.033, -95.633

Tree damage, including numerous limbs that fell onto houses, vehicles and power lines. The 3rd instance no doubt resulted in power outages, most of which occurred on the west side of town. Time of the event is an approximation based on earlier severe convection. (Report and narrative courtesy of Coffeyville Journal.)

Hail, Sedgwick

When
May 23, 12:23 AM CST
Where
Sedgwick County, Eastborough
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442607, 5442608, 5442609, 5442708, 5442709, 5442710, 5442711, 5442712, 5442713, 5442714, 5442715, 5442716, 5442717, 5442718, 5442719, 5442720, 5442721, 5442722, 5442723, 5442724, 5442725, 5442726, 5442727, 5442728, 5442729, 5442730, 5442731, 5442732, 5442733, 5442734, 5442735, 5442736, 5442811, 5442812, 5442813, 5442814, 5442815, 5442816, 5442817, 5442818, and more.